By: Candess Zona-Mendola

The Food and Drug Administration (FDA) has once again made a public alert concerning the dangers of homeopathic teething products manufactured by Hyland’s. The FDA confirmed that Hyland’s teething tablets contain inconsistent amounts of belladonna – which could cause severe side effects and even death in children. This alert is not the first of its kind made by the FDA toward Hyland’s products and comes on the heels of several recalls last year.

What is Belladonna?

The United States National Library of Medicine  (NLM) loosely defines belladonna as a poisonous plant that was used in the past to make medicines. In recent times, belladonna is regarded as unsafe, but is used in small amounts for severe conditions such as Parkinson’s disease and chronic pain syndrome. The NLM notes that its effectiveness is not confirmed.

Belladonna essentially blocks parts of the body’s nervous system, including saliva, sweating, pupil size, urination, digestive functions, and others. The side effects from belladonna use are variable and concerning to say the least. Many users suffer from dry mouth, extreme fatigue, vomiting, shortness of breath, irritability, seizures, tremors, and other severe affects. These side effects are especially concerning when belladonna is administered to children. According to Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research, “The body’s response to belladonna in children under two years of age is unpredictable and puts them at unnecessary risk.”

Hyland’s History of FDA Concerns

On the main page of its website, Hyland’s is open to the public that their products are not tested or regulated by the FDA prior to sale. Their statement mentions that their products are based on homeopathic practice. This is contrary to the majority of over-the-counter and prescription pharmaceutical products we purchase these days, which require application, review, testing, and final approval by the FDA for release to the retail market. Despite their lack of review by the FDA, the agency has become involved in several recalls and alerts since 2010.

2010 Recall

On October 23, 2010, the FDA notified the public of a recall of Hyland’s Teething Tablets due to the presence of belladonna in their ingredient list. Although Hyland’s had previously been forthcoming of the inclusion of belladonna in their products since they reached the retail market, the FDA found other concerning issues. Through laboratory analysis, the FDA found that the products had “inconsistent amounts of belladonna.” Investigations leading to these findings were made after reports of children suffering belladonna toxicity. At the time, the product also failed to provide the recommended dosage for the daily amount that was safe for children. The packaging for the products were also not child-safe. The FDA also noted in its alert that the agency “is not aware of any proven clinical benefit offered by the product.”

Within a week, the FDA announced that Hyland’s agreed to voluntarily recall the products in light of concerning manufacturing controls. Hyland’s was adamant that the FDA could not definitively link their products to the belladonna toxicity cases and issued this statement on their website:

“After in-depth analysis, a comprehensive review of the company’s adverse event report log, and more than 85 years of safe usage, the company is confident that Hyland’s Teething Tablets are safe for infants and toddlers.”

Hyland’s changed its production process and its formula for the product at issue and claimed to have developed testing methods to ensure consumer safety.

2016 Alert and Investigation

For the five years following the 2010 recall, over 400 cases related to Hyland’s product use were reported to the FDA. Ten of these reports involved infant deaths associated with the products.

On September 30, 2016, the FDA announced these reports prompted an interim safety alert and an investigation. Sadly, the FDA did not have the authority to recall the products. FDA Representative Lyndsay Meyer commented that:

“sometimes after further analysis, the adverse events may inform agency decisions to take regulatory action… While the investigation is still ongoing, our preliminary analysis of the adverse events was enough evidence for us to warn consumers not to use these products… The agency will continue to provide additional information as it is available. Until then, we remind parents that they can manage teething without using prescription or over-the-counter products…”

At the time, the FDA informed the public that they had no yet confirmed the link between the infant deaths and the teething products and that the reports were under review. Ms. Meyer did comment, however, that “[m]ost [reports] describe serious adverse events, like seizures.”

The FDA urged consumers to stop using the products and dispose of them. They were not alone. The American Academy of Pediatrics (AAP) followed suit and recommended parents not use the products. Meanwhile, Hyland’s stood by their products. In their October news release, the company commented that they had read the reports from the FDA and were awaiting a definitive link. Hyland’s Spokeswoman Mary C. Borneman commented that the company had received “limited data on samples they tested that indicated inconsistent amounts of belladonna alkaloid at the nanogram level.”

Despite their support of their products, Hyland’s discontinued sales of the teething tablets in the United States, citing that the FDA has created confusion for its consumers. On October 11, 2016, Hyland’s issued the following statement on its website:

“It is therefore with much sadness that we share with you that we have chosen to discontinue the distribution of our Hyland’s teething medicines in the United States. This decision was made in light of the recent warning issued by the Food & Drug Administration (FDA) against the use of homeopathic teething tablets and gels. This warning has created confusion among parents and limited access to the medicines.”

Ms. Borneman stated during an interview:

“We discontinued it because we are committed to our moms and our dads who choose to trust us to put medicines in their young infants’ mouths, and we didn’t want to put them in a place between the FDA warning and us saying the product was safe and having to decide who to trust.”

Ms. Borneman did not make any comments concerning the children allegedly affected by the products, but was quick to note that 24 people at the company lost their jobs due to the product discontinuation.

Due to the subsequent recalls by Raritan Pharmaceuticals and Orajel Naturals relating to their teething products, CVS and Walgreens withdrew all products related to the FDA warnings from its shelves.

At this time, the FDA and Hyland’s did not recall the affected products.

2017 Confirmed Link

On January 27, 2017, the FDA issued a news release confirming it found elevated levels of belladonna in Hyland’s products. The FDA stated that their laboratory found the amount of belladonna in the products “sometimes far exceeding the amount claimed on the label.” The FDA contacted Hyland’s and asked them to recall their products in light of the confirmed link. Hyland’s has refused. The FDA has renewed their alert for parents to immediately stop using the affected products.

What Can Parents Do?

The AAP and the FDA have provided parents with alternative methods to soothe teething children without the use of these belladonna-laden tablets. Dr. Woodcock notes that “Teething can be managed without prescription or over-the-counter remedies …[w]e recommend parents and caregivers not give homeopathic teething tablets and gels to children and seek advice from their health care professional for safe alternatives.” Whereas, the AAP recommends “gently rubbing or massaging the child’s gums with your finger and giving the child a cool (not cold) teething ring or a clean, wet, cool washcloth to chew on.”

In light of the confirmed link, the FDA advises parents and consumers to seek immediate medical attention if their child “experiences symptoms such as seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using Hyland’s Teething Tablets.” If you our someone you love has experienced concerning symptoms or received a diagnosis of belladonna toxicity after using Hyland’s products, you can report your claims to the FDA’s MedWatch program here.

 

Sources:

http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm538684.htm

http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm523468.htm

http://www.cnn.com/2017/01/27/health/homeopathic-teething-belladonna-fda/index.html

http://www.cnn.com/2016/10/12/health/hylands-teething-tablets-discontinued-fda-warning/

https://www.hylands.com/faq-about-discontinuation-teething-tablets-and-gel